Alert archive / New York / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 49, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 26, 2023, 6:43 PM EDT for Chautauqua County, New York. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2023, 6:43 PM EDT (22:43 UTC)
- Expired
- Jul 26, 2023, 8:00 PM EDT
- In force
- 77 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 90 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 5:30 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 26, 5:30 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 530 PM EDT Wed Jul 26 2023 .SYNOPSIS... A very robust mid level disturbance will push a frontal boundary across our region this evening and tonight...and this will result in widespread showers and thunderstorms...some containing gusty winds and tropical downpours. Conditions will gradually improve from west to east during the day Thursday...although many areas can still expect at least a shower. It will then be hot and humid on Friday with apparent temperatures reaching to between 95 and 100 for many areas. && .NEAR TERM /THROUGH THURSDAY NIGHT/... Elevated wildfire smoke that has been with us for the past 18 hours or so has mixed down enough to support MVFR VSBYs at KIAG. Guidance is suggesting that as we progress into this evening...the flow in the lower portion of the boundary layer will pick up enough to shove the bulk of the smoke to the northeast across Lake Ontario and beyond. Its not out of the question that some could smell the smoke before dinner time...mainly from the NYS Thruway (KBUF to KSYR) northward. Conditions will significantly deteriorate tonight...as a strong shortwave will cross over or just to the north of our region. As of the late afternoon...this feature was generating strong to severe thunderstorm activity over North Central Ohio and the western third of Lake Erie. The passing shortwave will easily support widespread showers and thunderstorms over our region this evening and into tonight. Model guidance has been consistently having a poor time with the speed of this system, and is at least a few hours behind the earlier forecasts. Current thinking is the line of storms will arrive to far WNY around mid-evening time frame. A Slight Risk has been added to the far WNY areas, with a Marginal Risk now almost to the Genesee Valley. An accompanying 40-45kt low level jet will add plenty of shear for the convection to work with which will heighten the risk for organized convection that could produce strong gusty winds. As if that were not enough...a tongue of deep moisture out of the GOMEX (PWAT values of 2-2.25") will also accompany the passing of the mid level feature...and this will almost guarantee that some of the storms will contain tropical downpours. BASIN average rainfall tonight will range from a half inch west of the Genesee valley to a quarter inch or less elsewhere. Localized amounts of an inch and a half will be possible in the far west. On Thursday...the convectively enhanced shortwave over the Thousand Islands region first thing in the morning will exit across New England during the course of the day. Meanwhile...sfc high pressure and height rises will build in from the west. While there will be some leftover showers around (esp through midday)...this scenario will support general improvement in the weather during the course of the afternoon. Weak high pressure will move across the Lower Great Lakes Thursday night...promising the region of fair dry weather. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... There will be two concerns this period, first the heat on Friday...and secondly the potential for severe storms Friday night into early Saturday morning. It will be a warm start to Friday with low to mid 70s Friday morning quickly warming to the upper 80s and perhaps a spot 90F by noontime. Dewpoints will rise slowly to the lower 70s through the day as moisture pools ahead of an upstream cold front. As air temperatures climb into the 90s during the afternoon heat indices will reach the mid to upper 90s, especially if skies remain sunny through the afternoon hours. Favored locations for possible heat advisories include the northern Niagara Frontier, Genesee Valley and northern Finger Lakes region. Will continue to mention this potential in the HWO product. The second concern will be strong to severe thunderstorms Friday night and into early Saturday. A cold front will start Friday evening across southern Canada and towards northern Georgian Bay/Lake Huron. Though we'll loss some instability Friday night, mid level lapse rates will remain 7 C/km, and there will be plenty of forcing ahead of a shortwave and the passing of the southward bound cold front. There will also be a good flow aloft, with 0-6 km bulk shear of 40 to 45 knots. Any thunderstorm could yield gusty winds through the night, especially near the Lakes where the warm lake waters will hold onto instability longer. The cold front, near the southern Lake Ontario shoreline Saturday morning will continue to push southward through the day. Showers and thunderstorms will diminish as drier air drops southward. Dewpoints will still be on the humid side, and not until much later Saturday night will the sub 60 degree dewpoints reach our region. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... The very warm and humid conditions will just be a memory by the second half of the weekend as much cooler and drier air pours across the northeastern US in the wake Saturdays' cold frontal passage. In fact, a persistent northwesterly flow will likely keep daytime highs and nighttime lows a few ticks below average for the majority of the long term period, before rising back to near normal levels toward the middle of next week. With regard to the overall pattern, mid and upper level flow will return to a more amplified one, with the strong upper ridge parked across the southcentral and southwestern CONUS once again expanding northward across the northern Rockies and northern Plains states. This will in turn force a downstream longwave trough to once again dig across eastern Canada southward through the Mid Atlantic region. Shortwaves embedded within the cool cyclonic flow aloft will occasionally move across the area. Meanwhile, high pressure will mainly dominate at the surface, however there may be one or two weak cold frontal passages during this period. If either of these two aforementioned features can manage to cross the area during the hours of peak heating, this would bring the best chance to see a few showers or an isolated storm, mainly during the afternoon hours Monday through Wednesday. That said, the airmass will be a relatively dry one, so the majority of the time is expected to be characterized by mainly dry and pleasant conditions. && .AVIATION /22Z WEDNESDAY THROUGH MONDAY/... VFR weather will be in place for the vast majority of the region through early this evening, although wildfire smoke has mixed to the sfc in areas closer to Lake Ontario and this could restrict VSBYS to MVFR levels before the smoke is pushed out of the area tonight. Conditions will significantly deteriorate during the mid-evening time...as a frontal boundary will generate a swath of gusty thunderstorms and moderately heavy rain. This will lead to MVFR conditions...with IFR weather possible in the vcnty of the stronger convection. MVFR cigs with leftover showers can then be expected into the midday hours on Thursday. Some strong convection will still be possible east of Lake Ontario. During the course of the afternoon...VFR weather will return to the region. Outlook... Thursday night and Friday...VFR. Friday night and Saturday...VFR to MVFR conditions with the likelihood of strong thunderstorms. Sunday...VFR. Monday...Mainly VFR with an afternoon shower or thunderstorm possible. && .MARINE... Southwest winds will briefly increase tonight ahead of an approaching trough. Sustained winds could reach 20 knots for a time creating choppy conditions on both lakes. The southwest flow should settle back to 15 knots or less Thursday and Friday. A complex of thunderstorms is expected to move across the lakes this evening into tonight which will likely bring locally higher winds and waves and possibly the issuance of marine warnings. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...RSH NEAR TERM...RSH/SW SHORT TERM...Thomas LONG TERM...JM AVIATION...RSH MARINE...TMA
Hazardous weather outlook, Jul 26, 2:02 PM EDT, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 202 PM EDT Wed Jul 26 2023 NYZ001-002-011-271815- Niagara-Orleans-Genesee- 202 PM EDT Wed Jul 26 2023 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Showers and thunderstorms will develop tonight and could generate locally heavy rainfall and strong gusty wind. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The combination of heat and high humidity on Friday may lead to apparent temperatures of 95 to 100. This may eventually necessitate the issuance of heat advisories as we draw closer to Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-012-019>021-085-271815- Northern Erie-Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- 202 PM EDT Wed Jul 26 2023 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Showers and thunderstorms will develop tonight and could generate locally heavy rainfall and strong gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>006-013-014-271815- Monroe-Wayne-Northern Cayuga-Oswego-Livingston-Ontario- 202 PM EDT Wed Jul 26 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Showers and thunderstorms will develop tonight and could generate locally heavy rainfall and strong gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The combination of heat and high humidity on Friday may lead to apparent temperatures of 95 to 100. This may eventually necessitate the issuance of heat advisories as we draw closer to Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-271815- Jefferson-Lewis- 202 PM EDT Wed Jul 26 2023 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Showers and thunderstorms will develop late tonight and could generate locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms could produce additional locally heavy rainfall Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042-062-271815- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from the Niagara River to Hamlin Beach- 202 PM EDT Wed Jul 26 2023 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. Showers and thunderstorms will develop tonight and will likely generate strong wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ043>045-063>065-SLZ022-024-271815- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 202 PM EDT Wed Jul 26 2023 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:30 PM EDT | Special Marine Warning | BUF | 90 min | |
| Jul 26, 6:34 PM EDT | Small Craft Advisory | BUF | 25 hr | |
| Jul 26, 7:16 PM EDT | Special Weather Statement | BUF | Allegany, Cattaraugus, Erie, Genesee, Niagara, Orleans and 1 more | 89 min |
| Jul 26, 7:40 PM EDT | Special Marine Warning | BUF | 65 min | |
| Jul 26, 7:41 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua, Erie, Niagara | 49 min |
Nearby
Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.